rss
BMJ Case Reports 2012; doi:10.1136/bcr.12.2011.5458
  • Unexpected outcome (positive or negative) including adverse drug reactions

Acute paradoxical reaction of cervical tuberculous lymphadenitis prompted by a misuse of etimicin sulphate

  1. Xuejun Zeng
  1. Department of General Internal Medicine, Peking Union Medical College Hospital & Chinese Academy of Medical Sciences, Beijing, China
  1. Correspondence to Dr Yang Jiao, peterpumc{at}hotmail.com

Summary

A 45-year-old HIV-negative man was treated with intravenous etimicin sulphate for an unintentionally found, non-tender neck mass at a local outpatient clinic. His symptoms seemed improved initially. However, the unilateral mass subsequently became enlarged quickly and painful. Spontaneous discharge occurred after admission to our department. The smear of the pus from surgical drainage was positive for acid-fast bacilli and the presence of Mycobacterium tuberculosis was confirmed by culture. He was diagnosed with an acute paradoxical reaction (PR) of cervical tuberculous lymphadenitis. Our case was unusual in that acute PR of tuberculosis was caused by receiving single aminoglycoside agent which has not been proven to have therapeutic effect on TB infection and it is also the first case of PR induced by etimicin. The patient recovered well from a 6-month antituberculosis chemotherapy.

Footnotes

  • Competing interests None.

  • Patient consent Obtained.

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article